Chemotherapy Drug Linked to Hearing Loss in Cancer Survivors

Chemotherapy Drug Linked to Hearing Loss in Cancer SurvivorsChemotherapy treatments are life-saving medical procedures that have prevented countless deaths from various forms of cancer. Unfortunately, because chemo drugs rely on intracellular poisons to kill cancer cells, they can sometimes have adverse effects on healthy cells as well. This is why many cancer patients lose their hair when they undergo chemotherapy treatments. In some cases, patients suffer from more severe side effects as well.

Now, scientists at Indiana University have uncovered a positive correlation between hearing loss and the use of the chemotherapy drug cisplatin in testicular cancer survivors. While the study focused specifically on patients with testicular cancer, the authors of the study note that their conclusions can likely be extrapolated to patients with other types of cancer as well.

Cisplatin is a platinum-based drug that has been widely used in medical oncology for more than 40 years.

While inner-ear toxicity is a known side effect of cisplatin, its cumulative effects on cancer survivors’ hearing haven’t been studied until very recently. To account for variances in age-related hearing loss, the study at IU tracked 488 testicular cancer survivors who ranged in age from their 20s to their 60s. The researchers found that every 100mg/m2 increase in the cumulative dose of cisplatin resulted in a 3.2 dB decrease in hearing. The hearing loss was associated with most of the tested frequencies – at 4, 6, 8, 10, and 12 kHz.

“In addition to hearing loss, about 40 percent of patients also experienced tinnitus (ringing in the ears), which was significantly correlated with reduced hearing,” said lead author of the study Lois B. Travis, M.D., Sc.D. in her conclusions.

So what can doctors do to mitigate the risk of hearing loss in cancer patients?

Travis and her team recognize that because cisplatin treatment is so effective against certain types of cancers, medical professionals should not be expected to abandon the drug’s use altogether. Rather, they should take steps to counsel patients during and after their treatments on the potential detrimental effects to their hearing.

“Our findings suggest that health care providers should, at minimum, annual query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patents should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing,” said Dr. Travis in the research team’s report.

The study’s authors also hope that their findings will promote further research into the genetic mechanisms that trigger cisplatin-related hearing toxicity. This could lead to the development of other drugs that could protect the inner ear from harm during cisplatin treatments. It could also compel doctors to prescribe other courses of treatment for patients who are especially susceptible to the toxic effects of cisplatin due to their genetic makeup.

Stay tuned for more updates from your premier source for innovative, highly-effective electronic hearing protectors – ESP.

Leave a Reply

Your email address will not be published. Required fields are marked *